Alert archive / Kentucky / Frost Advisories in 2014

Frost Advisory 1, NWS Jackson, KY

April 16, 2014Bath County, Fleming County, Montgomery County, Kentucky

NWS Jackson, KY issued this frost advisory at Apr 16, 2014, 3:24 AM EDT for Bath County, Fleming County, Montgomery County, Kentucky. It took effect at Apr 17, 2014, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 3:24 AM EDT (07:24 UTC)
In effect from
Apr 17, 2014, 3:00 AM EDT
Expired
Apr 17, 2014, 9:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Apr 16, 12:38 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 16, 12:38 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1238 AM EDT WED APR 16 2014

.UPDATE...
ISSUED AT 1237 AM EDT WED APR 16 2014

CLOUDS HAVE ALMOST ENTIRELY CLEARED OUT...AND HAVE ADJUSTED GRIDDED
FORECAST. HOWEVER...TEMPERATURES HAVE BEEN A BIT SLOW TO FALL OFF
DUE TO A PERSISTENT LIGHT BREEZE PROMOTING MIXING IN MANY PLACES.
THINK THAT THE WIND WILL CONTINUE TO DIE DOWN AND THAT WE WILL
EVENTUALLY SETTLE NEAR PREVIOUSLY FORECAST LOWS.

UPDATE ISSUED AT 1005 PM EDT TUE APR 15 2014

THE CLOUDS ARE CLEARING OUT FAST NOW...SETTING THE STAGE FOR OUR VERY
COLD NIGHT AND SERIOUSLY SUB FREEZING TEMPERATURES BY DAWN. HAVE
UPDATED THE GRIDS TO REFLECT THE CLEARING SKIES AND TWEAKED
TEMPERATURES/DEW POINTS FOR THE LATEST OBS AND TRENDS. THE WINDS HAVE
ALSO MOSTLY SETTLED. ALREADY...THE PAINTSVILLE MESONET SITE IS DOWN
TO THE UPPER 20S. THE GRIDS HAVE BEEN SENT TO THE NDFD AND WEB
SERVERS WITH A ZFP UPDATE TO FOLLOW BY 11 PM DROP THE EVENING
WORDING TO GO WITH JUST MOSTLY CLEAR SKIES.

UPDATE ISSUED AT 700 PM EDT TUE APR 15 2014

22Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO KENTUCKY WITH A
VERY COLD AIR MASS AND EVENTUALLY CLEARING SKIES. HOWEVER...CURRENTLY
CLOUDS AND LINGERING RADAR RETURNS REMAIN OVER MUCH OF EAST
KENTUCKY. TEMPERATURES HAVE STRUGGLED TO REBOUND TOO DEEP INTO THE
UPPER 30S FOR MOST OF THE AREA THIS AFTERNOON WITH ONLY A FEW
READINGS NEAR 30 DEGREES FOUND CLOSER TO THE TENNESSEE BORDER. BRISK
NORTH NORTHWEST WINDS ARE ADDING TO THE CHILL EARLY THIS EVENING
WHILE DEW POINTS ARE GENERALLY IN THE 20S ACROSS THE AREA. THE CLOUDS
AND SPOTTY VERY LIGHT PCPN WILL GRADUALLY WANE INTO THE EVENING PER
THE LATEST MODEL GUIDANCE AS THE UPSLOPE FLOW SLACKENS. IN THE
MEANTIME... THOUGH...HAVE CONTINUED THE LIGHT SNOW...FLURRIES...AND
SPRINKLES IN THE WX GRIDS THROUGH MIDNIGHT. ONCE THE CLOUDS CLEAR OUT
FROM WEST TO EAST THE VERY COLD TEMPERATURES WILL TAKE HOLD OVERNIGHT
WITH A HARD FREEZE ON TRACK FOR MOST OF EAST KENTUCKY. A FREEZE
WARNING REMAINS IN EFFECT FOR THIS WITH WIDESPREAD FROST EXPECTED IN
PLACES WHERE THE WINDS BECOME LIGHT TO CALM. HAVE ALSO UPDATED THE
NEAR TERM TEMPS AND DEW POINT GRIDS PER THE LATEST OBS AND TRENDS.
THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 340 PM EDT TUE APR 15 2014

TWO SIGNIFICANT FORECAST ISSUES TO DEAL WITH IN THE SHORT TERM. FIRST
WILL BE THE FRIGID TEMPERATURES WE ARE EXPECTING TONIGHT INTO EARLY
TOMORROW MORNING AS A LATE SEASON ARCTIC AIR MASS SETTLES OVER THE
AREA. THE LATEST MOS GUIDANCE CAME IN WITH OVERNIGHT LOWS RANGING
IN THE LOW TO MID 20S FOR MOST LOCATIONS. WITH CLEAR AND NEARLY CALM
CONDITIONS EXPECTED OVERNIGHT...THIS SEEMS LIKE A VERY REASONABLE
SCENARIO. IN FACT...THE EXISTING TEMPERATURES IN THE FORECAST GRIDS
FOR TONIGHT LOOKED VERY GOOD. A FEW MINOR TWEAKS WERE MADE HERE AND
THERE FOR TONIGHT/S LOWS...BUT OVERALL WE ARE STILL ANTICIPATING
TEMPERATURES EASILY DROPPING INTO THE LOW TO MID 20S FOR MOST
FOLKS...WITH SOME OF OUR COLDER VALLEYS PLUMMETING INTO THE TEENS.
THE OTHER ISSUE OF NOTE WILL BE THE POTENTIAL FOR WIDESPREAD FROST
AND A HARD FREEZE. THE NEW FORECAST WILL CONTINUE TO REFLECT THIS AND
OUR FREEZE WARNING HAS ALREADY BEEN UPDATED AND IS GOOD UNTIL 10 PM
THIS EVENING. IT LOOKS HIGHLY LIKELY THAT EASTERN KENTUCKY WILL
EXPERIENCE A WIDESPREAD KILLING FREEZE EVENT TONIGHT INTO EARLY
TOMORROW MORNING. COLD TEMPERATURES ARE ON TAP AGAIN WEDNESDAY
NIGHT...BUT THINGS WILL NOT BE NEARLY AS COLD AS WE WILL SEE TONIGHT.
AREAS OF FROST WILL ONCE AGAIN BE POSSIBLE AND THE SITUATION WILL
BEAR WATCHING TO DETERMINE WHETHER OR NOT ANOTHER FREEZE PRODUCT WILL
NEED TO BE ISSUED FOR THE WEDNESDAY NIGHT THURSDAY MORNING TIME
FRAME. TEMPERATURES SHOULD REBOUND NICELY DURING THE DAY ON
WEDNESDAY...WITH HIGHS CLIMBING INTO THE MID TO UPPER 50S ACROSS THE
BOARD. MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ON TAP THROUGHOUT THE
PERIOD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 345 PM EDT TUE APR 15 2014

THERE IS QUITE A BIT OF NUANCED DIFFERENCES IN THE MODELS THAT MAKES
THE EXTENDED FORECAST A BIT DIFFICULT. ON THURSDAY MORNING...THE
MODELS ARE IN GOOD AGREEMENT WITH AN UPPER TROUGH OVER THE GREAT
PLAINS. THIS TROUGH MOVES SLOWLY TO THE EAST WITH EASTERN KENTUCKY IN
THE WARM SECTOR. ON FRIDAY...THE FRONT WILL APPROACH FROM THE WEST
AND AS IT DOES IT WILL FALL APART. THERE IS QUITE A BIT OF
UNCERTAINTY AS TO WHET ER THIS WILL BE MOSTLY JUST CLOUDS OR WHETHER
THERE WILL BE ANY MEASURABLE PRECIPITATION WITH THE FRONT. CHOSE TO
GO WITH THE DRIER SOLUTIONS...HOWEVER CONFIDENCE IS LOW. HIGH
PRESSURE THEN DOMINATES THROUGH THE WEEKEND. ON SUNDAY NIGHT...A WEAK
WARM FRONT WILL APPROACH THE AREA. FAVOR THE SLOWER ECMWF SOLUTION
WHICH TENDS TO PUT MORE ENERGY WITH THE SOUTHERN STREAM RATHER THAN
THE NORTHERN STREAM. THE WEATHER WILL REMAIN UNSETTLED THROUGH THE
END OF THE THE PERIOD AS THE FRONTAL SYSTEM MOVES TOWARD THE AREA.
THE ECMWF DOES NOT MOVE THE FRONT THROUGH THE AREA UNTIL MONDAY
NIGHT. THERE WILL BE A WARMING TREND DURING THIS PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1237 AM EDT WED APR 16 2014

VFR AND LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 10 AM EDT THIS MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...HAL/GREIF
SHORT TERM...AR
LONG TERM...JJ
AVIATION...HAL
Hazardous weather outlook, Apr 15, 3:59 PM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT TUE APR 15 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
359 PM EDT TUE APR 15 2014

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A HARD FREEZE IS EXPECTED TONIGHT ALONG WITH WIDESPREAD FROST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST IS POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING...AND AGAIN IN THE COLDEST VALLEYS THURSDAY NIGHT INTO
EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:24 AM EDTFreeze WarningJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 24 more30 hr

Nearby

Frost Advisories in Kentucky, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.